Nebraska, 2002

Hail in Nebraska, June 19, 2002

June 19, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 19, 2:27 PM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 19, 2:27 PM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
327 PM CDT WED JUN 19 2002

THE MAIN FORECAST CHALLENGES ARE HANDLING OF COLD FRONT AND RESULTANT
POPS AND TEMPS INTO FRIDAY MORNING...THEN HOW MUCH TO RAISE TEMPS IN
EXTENDED.

SYNOPSIS--COLD FRONT NOT EXTENDS FROM ERN SD ACROSS SW NEB.  MORNING
SOUNDINGS SHOWED 850 MB DEW POINTS AROUND 15C...BUT WITH A WARM CAP
AND 700 TEMPS 13C OAX AND 16C LBF...THEN MUCH COOLER TO THE WEST.
SHORTWAVE NOW ENTERING WRN DKTS CITH CIRC NERN MT.  STRONG SFC
HEATING S OF FRONT THIS AFTN...BUT DEW POINTS ONLY LOWER TO MID 60S
IN HOT AIR.

IN THE SHORT TERM...WIND ADVISORY HAS BEEN CANCELLED.  WIND ONLY
BRIEFLY MET CRITERIA IN SE NEB.  EXPECT CAP TO BREAK SOMEWHERE IN SE
SD OR NERN NEB THIS EVE...THEN CONVECTION WILL ASSIST THE FRONT
MOVING SE OVERNIGHT.  18Z MESOETA IS HOLDING OFF ON THE SWD PROGRESS
OF THE FRONT...LEAVING IT NORTH OF OMA AND LNK BY 12Z...CONTRARY TO
ETA.  MODELS HAVE ALL BEEN UNRELIABLE WITH HANDLING OF QPF...TENDING
TO TAKE IT TOO FAR SOUTH INTO WARM AIR ALOFT.  I DO NOT EXPECT
TONIGHT TO BE THE EXCEPTION...AND WILL LEAVE BEST POPS IN THE
NORTHERN ZONES.
MID LEVEL COLD ADVECTION SEEMS RATHER WEAK AT OUR LATITUDE AS WAVE
RIDES OVER THE TOP OF THE UPPER RIDGE.  FOR BETTER PENETRATION OF
CONVECTION SWD WOULD RATHER SEE SFC DEW POINTS IN LOWER TO MID 70S
AND 850 IN THE 16-20C RANGE TO BREAK THROUGH THE 12Z MID LEVEL TEMPS.

ON THURSDAY PREV FORECAST LOOKED FAIRLY GOOD...WITH FRONT HANGING UP
SOMEWHERE NEAR NEB/KS BORDER OR IN NRN KS WITH MORE CLOUDS...BETTER
POPS...AND COOLER TEMPS PUSHING INTO SOUTHERN ZONES.

THURSDAY NIGHT...UPPER RIDGE BEGINS TO BUILD AGAIN...AND FRONT SHOULD
RETREAT NORTH AS A WARM FRONT.  THIS COULD STILL SET OFF SOME TSTMS
WITH A SOMEWHAT BETTER CHANCE IN THE NORTHERN ZONES PERSISTING INTO
FRI MORNING.

FRIDAY ONWARD THROUGH TUESDAY...CONDITIONS GENERALLY LOOK HOT AND
DRY WITH A PERSISTENT UPPER RIDGE AND THE FRONT NORTH OF OUR AREA.
FIRST GUESS ON HOTTEST DAYS WOULD BE WHEN WAVES TOP THE RIDGE AND
INDUCE A SFC LOW IN THE NORTHERN PLAINS...MOST LIKELY SAT AND TUE.
BOOSTED HIGHS INTO THE LOWER TO MID 90S ON THOSE DAYS...AFTER COORD
WITH GID WHOSE THINKING WAS VERY SIMILAR.  CAN SEE A SLIGHT CHC OF
TSTMS IN THE NORTH SAT NIGHT...WITH NEXT CHC TUE NIGHT AND OVER THE
ENTIRE AREA WED AS A FRONT SINKS SOUTH INTO THE AREA.  SOME COOLING
COULD ALSO RESULT ON WED.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Jun 19, 4:20 PM CST, 3 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT WED JUN 19 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST TONIGHT
AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.  LOW
LEVEL MOISTURE AND INSTABILITY IS ABUNDANT AHEAD OF THE FRONT.
WARM TEMPERATURES AT MID LEVELS IN THE ATMOSPHERE HAVE CREATED A
CAP...WHICH WILL HINDER THUNDERSTORM DEVELOPMENT UNTIL THIS
EVENING.
THIS CAP IS EXPECTED TO BREAK NEAR THE APPROACHING COLD
FRONT...WHERE
STORMS MAY DEVELOP QUICKLY.  HIGH INSTABILITY WILL BE SUFFICIENT
FOR STORMS TO BECOME SEVERE...WITH DAMAGING WIND AND HAIL THE
MAIN HAZARDS.

NORTHEAST NEBRASKA WILL LIKELY SEE SEVERE STORMS DEVELOP
THIS EVENING...WITH THE STORMS GRADUALLY SHIFTING SOUTHEAST
TONIGHT.

THE COLD FRONT IS EXPECTED TO STALL OUT OVER SOUTHERN NEBRASKA
OR NORTHERN KANSAS BY THURSDAY MORNING.  THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY ALONG AND NORTH OF THIS FRONT.  DUE TO
WEAK WIND SHEAR AND MODERATE INSTABILITY...STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT
Special weather statement, Jun 19, 4:54 PM CST, 3 hours 1 minute before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 PM CDT WED JUN 19 2002

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

A COLD FRONT WILL MOVE INTO THE AREA FROM THE NORTHWEST TONIGHT
AND WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT.  LOW
LEVEL MOISTURE AND INSTABILITY IS ABUNDANT AHEAD OF THE FRONT.
WARM TEMPERATURES AT MID LEVELS IN THE ATMOSPHERE HAVE CREATED A
CAP...WHICH WILL HINDER THUNDERSTORM DEVELOPMENT UNTIL THIS
EVENING.
THIS CAP IS EXPECTED TO BREAK NEAR THE APPROACHING COLD
FRONT...WHERE
STORMS MAY DEVELOP QUICKLY.  HIGH INSTABILITY WILL BE SUFFICIENT
FOR STORMS TO BECOME SEVERE...WITH DAMAGING WIND AND HAIL THE
MAIN HAZARDS.

NORTHEAST NEBRASKA WILL LIKELY SEE SEVERE STORMS DEVELOP
THIS EVENING...WITH THE STORMS GRADUALLY SHIFTING SOUTHEAST
TONIGHT.

THE COLD FRONT IS EXPECTED TO STALL OUT OVER SOUTHERN NEBRASKA
OR NORTHERN KANSAS BY THURSDAY MORNING.  THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY ALONG AND NORTH OF THIS FRONT.  DUE TO
WEAK WIND SHEAR AND MODERATE INSTABILITY...STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT
Special weather statement, Jun 19, 5:20 PM CST, 2 hours 35 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201030-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
620 PM CDT WED JUN 19 2002

STORM SPOTTER ACTIVATION WILL BE REQUIRED THIS EVENING ACROSS
EASTERN NEBRASKA AND SOUTHWEST IOWA.

SEVERE THUNDERSTORM WATCH NUMBER 444 HAS BEEN ISSUED FOR NORTHEAST
NEBRASKA UNTIL 11 PM CDT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ALONG A COLD
FRONT MOVING ACROSS NORTHEAST NEBRASKA.  LOW LEVEL MOISTURE AND
INSTABILITY IS ABUNDANT AHEAD OF THE FRONT...AND SOME OF THESE
THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.  LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY HAZARDS.

THE FRONT WILL CONTINUE TO MOVE SOUTHEAST OVERNIGHT...WITH A THREAT
OF SEVERE WEATHER ACROSS THE REMAINDER OF THE AREA.

THE COLD FRONT IS EXPECTED TO STALL OUT OVER SOUTHERN NEBRASKA
OR NORTHERN KANSAS BY THURSDAY MORNING.  THERE IS A CHANCE OF
THUNDERSTORMS THURSDAY ALONG AND NORTH OF THIS FRONT.  DUE TO
WEAK WIND SHEAR AND MODERATE INSTABILITY...STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LIMITS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

FOBERT/MEAD

The radar

The Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
June 19, 7:55 PM CST
Where
Knox County, 1 mi N of Center
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.633, -97.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304012.